Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 121, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jun 19, 1998, 6:32 PM EDT for New Hanover County, North Carolina. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 19, 1998, 6:32 PM EDT (22:32 UTC)
- Expired
- Jun 19, 1998, 7:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County New Hanover County, NC
The radar
The Wilmington radar (KLTX), 56 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 7:20 PM EDT | Tornado F1 | Wilmington, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 3:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.5 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1030 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 1604 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
009 WUUS1 KILM 192232 RRA SVRILM NCC129-192315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 632 PM EDT FRI JUN 19 1998 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A... * SEVERE THUNDERSTORM WARNING FOR... NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA * UNTIL 715 PM EDT A SEVERE THUNDERSTORM WILL AFFECT WILMINGTON AT 640 PM....MONKEY JUNCTION 645 PM AND WRIGHTSVILLE BEACH AT 655 PM. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED...EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED ROADWAYS. HEWITT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 1:32 PM EDT, 5 hours earlier.
Area forecast discussion, Jun 19, 1:32 PM EDT, 5 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 132 PM EDT FRI JUN 19 1998 RDU: QUESTION FOR THE SHORT TERM IS AMOUNT OF CONVECTIVE DEVELOPMENT WE CAN EXPECT IN THE WAKE OF THE SEMI-ORGANIZED TSTM AREA DROPPING SE TWD THE SRN OUTER BANKS EARLY THIS AFTN. KRAX 88D SHOWING OUTFLOW BOUNDARIES MOVG SWD INTO AREA WITH > 3000J CAPES. WHILE STRONG/SVR STORMS FM GSP-MCN STEAL THE SHOW...BELIEVE WE CONTINUE 30 POPS TO AROUND MIDNIGHT...POSSIBLY LONGER IMMEDIATE COAST AND SHORTER INLAND AND NRN ZONES. SAT LOOKS MOSTLY SUNNY AND HOT...EVEN ON THE BEACHES WITH DOWNSLOPE TRAJECTORY SIMILAR TO WHAT WE SAW ON WED...SUBSIDENCE LOOKS IMPRESSIVE. MOSTLY CLR SAT NIGHT AND MOSTLY SUNNY AND HOT AGAIN SUNDAY. LOWER DEW POINTS THIS WEEKEND EXPECTED TO KEEP THE HEAT INDEX VALUES BELOW ADVISORY CRITERIA. CWF: OFFSHORE FLOW TO DOMINATE THIS FCST PERIOD. WILL CONTINUE TO INDICATE SW WINDS 15 TO 20 KT BECMG W TONIGHT. HIGHER SEAS OFF OF DIAMOND AND LOOKOUT. WND SPEEDS 15 KT OR LESS FOR THE REMAINDER OF THE WEEKEND...SEAS 2-4 FT. SEA BREEZE WILL BE FIGHTING WLY COMPONENT EACH AFTN...SHOULD MAKE SOME LEADWAY CREATING TEMPO SLY COMPONENTS. DISC: BUSY ON RADAR...WILL BE BRIEF. LOOKS LIKE A BEACH WEEKEND WITH SUMMERTIME WX. DEW POINTS WILL BE A BIT HIGHER ON THE COAST BUT WLY COMPONENT SHOULD NOT BE STRONG ENOUGH TO PIN SEA BREEZE RIGHT ON THE WATER...SO WHILE TEMPS MAY BRIEFLY TOUCH 90...FALLBACK TO MID 80S BY MID AFTN IS LIKELY. .MHX...NONE. RVT
In the hours before
Local storm report, Jun 19, 5:50 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
550 PM EDT FRI JUN 19 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0508 PM SCRANTON SC WIND DAMAGE
06/19/98 FLORENCE TREES DOWN...3 FOOT
DIAMETER.
REPORTED BY SHERIFF.
0524 PM ANDREWS SC WIND DAMAGE
06/19/98 GEORGETOWN TREES DOWN RELAYED
BY 911.
0532 PM HEMINGWAY SC 60 MPH TSTM GUST.
06/19/98 WILLIAMSBURG REPORTED BY WEATHER SPOTTER.
DCHLocal storm report, Jun 19, 5:50 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
550 PM EDT FRI JUN 19 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0508 PM SCRANTON SC WIND DAMAGE
06/19/98 FLORENCE TREES DOWN...3 FOOT
DIAMETER.
REPORTED BY SHERIFF.
0524 PM ANDREWS SC WIND DAMAGE
06/19/98 GEORGETOWN TREES DOWN RELAYED
BY 911.
0532 PM HEMINGWAY SC 60 MPH TSTM GUST.
06/19/98 WILLIAMSBURG REPORTED BY WEATHER SPOTTER.
DCHLocal storm report, Jun 19, 5:58 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
558 PM EDT FRI JUN 19 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM CONWAY SC WIND DAMAGE
06/19/98 HORRY TREES DOWN.
REPORTED BY SHERIFF.
0542 PM AYNOR SC WIND DAMAGE
06/19/98 HORRY TREES DOWN.
RELAYED BY 911.
0542 PM CENTENARY SC WIND DAMAGE
06/19/98 MARION TREES DOWN ACROSS HIGHWAY
41A.
RELAYED BY HAM OPERATOR.
DCHLocal storm report, Jun 19, 5:58 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
558 PM EDT FRI JUN 19 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM CONWAY SC WIND DAMAGE
06/19/98 HORRY TREES DOWN.
REPORTED BY SHERIFF.
0542 PM AYNOR SC WIND DAMAGE
06/19/98 HORRY TREES DOWN.
RELAYED BY 911.
0542 PM CENTENARY SC WIND DAMAGE
06/19/98 MARION TREES DOWN ACROSS HIGHWAY
41A.
RELAYED BY HAM OPERATOR.
DCHLocal storm report, Jun 19, 6:20 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
620 PM EDT FRI JUN 19 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0552 PM CENTENARY SC WIND DAMAGE
06/19/98 MARION TREES DOWN ONTO POWER LINES.
POWER LINES IN TURN CAUSING
FIRES.
RELAYED BY EMC.
0552 PM 5 MI N CENTENARY SC WIND DAMAGE
06/19/98 MARION TREES DOWN.
BLOCKING HIWAYS 41 AND 501
CROSSROADS.
RELAYED BY EMC.
DCHLocal storm report, Jun 19, 6:20 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
620 PM EDT FRI JUN 19 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0552 PM CENTENARY SC WIND DAMAGE
06/19/98 MARION TREES DOWN ONTO POWER LINES.
POWER LINES IN TURN CAUSING
FIRES.
RELAYED BY EMC.
0552 PM 5 MI N CENTENARY SC WIND DAMAGE
06/19/98 MARION TREES DOWN.
BLOCKING HIWAYS 41 AND 501
CROSSROADS.
RELAYED BY EMC.
DCHThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 5:30 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Robeson | 45 min |
| Jun 19, 6:13 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, Columbus | 47 min |
| Jun 19, 6:19 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Pender | 51 min |
| Jun 19, 7:00 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, Columbus | 35 min |
| Jun 19, 7:14 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover | 36 min |
| Jun 19, 7:20 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 45 min |
| Jun 19, 7:22 PM EDT | Tornado Warning | ILM | New Hanover | 33 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.